Alert archive / New York / Special Weather Statements in 2011
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Sep 1, 2011, 4:33 AM EDT for Erie County, New York. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2011, 4:33 AM EDT (08:33 UTC)
- Expired
- Sep 1, 2011, 5:30 AM EDT
- In force
- 57 min
- Issued by
- NWS Buffalo, NY
County Erie County, NY
The radar
The Buffalo radar (KBUF), 44 km from the middle of the area, began a volume at 08:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1700 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
138
WWUS81 KBUF 010833
SPSBUF
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
433 AM EDT THU SEP 1 2011
NYZ019-020-085-010930-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-
433 AM EDT THU SEP 1 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 429 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR LAKE ERIE BEACH...AND
MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
EDEN...
SILVER CREEK...
NORTH COLLINS...
HAMBURG...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4255 7923 4256 7916 4261 7913 4265 7908
4269 7906 4271 7904 4271 7899 4274 7895
4279 7849 4247 7851 4244 7915 4252 7928
$$
THOMASWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Sep 1, 3:53 AM EDT, 40 minutes earlier.
Area forecast discussion, Sep 1, 3:53 AM EDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 353 AM EDT THU SEP 1 2011 .SYNOPSIS... A WARM FRONT WILL GRADUALLY LIFT TOWARD THE REGION TODAY AND TONIGHT...WHICH WILL BRING A ROUND OF SHOWERS AND THUNDERSTORMS TO WESTERN NEW YORK. WARM AND MUGGY CONDITIONS WILL BUILD BEHIND THE FRONT ON FRIDAY. A COLD FRONT WILL APPROACH FROM THE WEST SATURDAY...THEN STALLING NEAR THE REGION SUNDAY WHICH WILL BRING UNSETTLED WEATHER FOR THE HOLIDAY WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... THROUGH 300 AM...AN UPPER LEVEL DISTURBANCE MOVING ACROSS THE LAKES HAS BECOME MORE ACTIVE OVER THE PAST COUPLE HOURS...DEVELOPING A FAIRLY SOLID LINE OF SHOWERS AND THUNDERSTORMS IN SOUTHERN ONTARIO. MODELS HAVE BEEN FORECASTING THIS...WITH SREF ENSEMBLES AS WELL AS THE 00Z NAM/GFS FORECASTING QPF...HOWEVER THE CONSENSUS HAS BEEN A TAD SLOW WITH THIS. HRRR IS A BIT BETTER WITH TIMING...WITH THE NEAR TERM FORECAST USING A BLEND OF THE HRRR AND EXTRAPOLATION OF THE CURRENT LINE. EXPECT THE SOUTHERN PORTION OF THE LINE TO TREND MORE ACTIVE WHERE BEST INSTABILITY IS. THIS WILL BRING SHOWERS AND THUNDERSTORMS TO MOST OF WESTERN NEW YORK FROM NIAGARA FALLS TO BUFFALO TO JAMESTOWN THROUGH EARLY TO MID-MORNING. THE UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST...BUT IS FORECAST TO SHEAR OUT AB IT...AND MOVE FURTHER FROM THE LAKES AND INTO A MORE STABLE ENVIRONMENT. THIS SHOULD WEAKEN THE LINE AS IT MOVES TOWARD ROCHESTER AND SYRACUSE THIS MORNING...WITH UNCERTAINTY HERE TREND POPS DOWN TO LIKELY/CHANCE EASTWARD. BEHIND THIS UPPER DISTURBANCE...SHOULD SEE SOME DRYING...BUT WITH DAYTIME HEATING CANNOT RULE OUT INSTABILITY SHOWERS AND THUNDERSTORMS DEVELOPING THIS AFTERNOON. THIS SHOULD BE SCATTERED IN NATURE...AND MAY DEVELOP ALONG LAKE BREEZE BOUNDARIES AND ACROSS HIGHER TERRAIN OF THE SOUTHERN TIER. FOR TONIGHT...A 500 MB RIDGE WILL APPROACH THE REGION FROM THE WEST AS THE NOSE OF WARM AIR AT 850 MB PUSHES TOWARD THE REGION. ALTHOUGH A FAIR NUMBER OF MODELS ARE FORECASTING SOME QPF TONIGHT...WITH THE LAKE OF A FOCUS...EXPECT THIS TO BE RATHER WIDELY SCATTERED AND RATHER RANDOM IN NATURE. BECAUSE OF THIS...WILL TREND LOWER ON POPS OVERNIGHT...WITH ONLY SLIGHT CHANCE POPS WEST...AND CHANCE POPS ELSEWHERE OVERNIGHT. HIGHS TODAY WILL ONLY BE A TAD WARMER THAN YESTERDAY...TOPPING OUT IN THE LOWER 80S IN MOST LOCATIONS. LOWS TEMPERATES TONIGHT ARE A BIT TRICKY...WITH SCATTERED CONVECTION RESULTING IN SOME PATCHY CLOUD COVER WHICH IS DIFFICULT TO FORECAST WITH ANY CERTAINTY. THEREFORE HEDGE LOWS IN THE MIDDLE...ASSUMING PARTIAL RADIATIONAL COOLING...WHILE SOME LOCATIONS WILL LIKELY COOL BETTER THAN OTHERS. LOCATIONS THAT DO CLEAR OUT LONG ENOUGH SHOULD EVENTUALLY DEVELOP GROUND FOG...WITH THE BEST CHANCE FOR FOG IN THE VALLEYS OF THE SOUTHERN TIER. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... A VERY WARM START TO THIS TIME PERIOD TO BE FOLLOWED BY A PERIOD OF UNSETTLED WEATHER AS WE GO THROUGH THE LABOR DAY HOLIDAY TIME PERIOD. FOR FRIDAY A SURGE OF +1 TO +2 SD WARM AIR MASS AT 850 HPA WILL SURGE NORTHWARD THROUGH THE DAY AS THE UPPER LEVEL RIDGE THAT WAS ACROSS THE PLAINS EXPANDS NORTHEASTWARD. A TIGHT GRADIENT ALOFT WITH TEMPERATURES AT 850 BY 00Z SAT TO RANGE FROM +17C TOWARDS THE EAST TO +22C TOWARDS THE WEST. THESE WARM TEMPERATURES WILL ALLOW FOR MID AND UPPER 80S TO BE WIDESPREAD ACROSS WNY AND THE GENESEE VALLEY. TOWARDS THE EAST WHERE THE WARM AIR WILL BE DELAYED...A FEW HIGH TERRAIN AREAS WILL LIKELY REMAIN IN THE UPPER 70S FOR HIGHS. RECORD TEMPERATURES LOOK UNLIKELY AT THIS TIME HOWEVER...RECORD AT KBUF AND KROC FOR FRIDAY ARE 93 AND 97 RESPECTIVELY. IN ADDITION TO THE WARMER AIR TEMPERATURES THE DEWPOINTS WILL RISE AS WELL CREATING THE UNCOMFORTABLENESS TO THE AIR. DEWPOINTS WILL CLIMB INTO THE UPPER 60S FOR MANY AREAS...ESPECIALLY ACROSS THE LAKE PLAIN. WITH THE UPPER LEVEL RIDGE CROSSING THE EASTERN GREAT LAKES DURING THE DAY...AND THE SUBSIDENCE WITH THIS FEATURE...WILL HOLD OFF ON MENTIONING ANY PRECIPITATION. THE RISING DEWPOINTS AND WARM AIR TEMPERATURES WILL LEAD TO IMPRESSIVE CAPE AT 1000 TO 2000 J/KG BUILDING ACROSS THE REGION HOWEVER THE LACK OF A TRIGGERING MECHANISM WILL LIKELY MAINTAIN A DRY DAYLIGHT HOUR FORECAST. A COLD FRONT WILL NEAR THE REGION ON FRIDAY NIGHT...WITH THE 00Z SUITE OF THE NAM...GFS...CMC AND ECMWF ALL PLACING THIS FRONT JUST TO THE WEST OF THE CWA BY 12Z SATURDAY. THIS WILL ALLOW FOR A WARM AND MUGGY NIGHT WITH TEMPERATURES REMAINING IN THE LOWER 70S TOWARDS BOTH LAKES...WHILE INTERIOR REGIONS WILL DROP BACK ONLY INTO THE MID AND UPPER 60S...SOME 10 TO 15 DEGREES ABOVE NORMAL. WHILE THIS COLD FRONT REMAINS TO OUR WEST A NOCTURNAL JET WILL INCREASE IN STRENGTH WITH A 30 TO 35 KNOT LOW LEVEL JET BETWEEN 850 AND 700 HPA. 21Z/31 SREF MAINTAINS 1000+ J/KG OF MU CAPE OVER WNY THROUGH THE NIGHT WITH THE 0Z BUFKIT NAM AND GFS DEPICTING AS MUCH AS 1500 J/KG OF MU CAPE. WITH THE LOW LEVEL JET PROVIDING THE CONVERGENCE...A MOISTURE POOL REMAINING WITH PWATS NEARING 1.75 INCHES AND AN UNSTABLE ENVIRONMENT REMAINING SHOWERS AND THUNDERSTORMS WILL FORM AHEAD OF THIS COLD FRONT THROUGH THE NIGHT HOURS ACROSS WNY AS WELL AS THE NORTH COUNTRY WHERE THE CONVERGENCE WILL BE STRONGEST. FOR SATURDAY THE COLD FRONT WILL CROSS THE REGION WITH SHOWERS AND THUNDERSTORMS. ACTIVITY WILL LIKELY REMAIN SCATTERED THROUGH THE MORNING HOURS AND WILL LEAVE CHC POPS ACROSS WNY. AS DAYTIME INSTABILITY INCREASES WILL INCREASE POPS TO LIKELY FOR THE AFTERNOON HOURS ACROSS CNY...AND THROUGH THE SOUTHERN TIER. LOW LEVEL WINDS DIMINISH THROUGH THE DAY SATURDAY WHICH WILL LIMIT THE SEVERE THREAT FOR THE REGION. HOWEVER THE AIR COLUMN WILL STILL CONTAIN A +1 TO +2 SD PWAT FOR THE DAY WHICH WILL FUEL POSSIBLE HEAVY RAIN MAKERS FOR THUNDERSTORMS THAT DO FORM. TEMPERATURES SATURDAY WILL DROP BACK SEVERAL DEGREES WITH HIGHS GENERALLY IN THE LOW AND MID 80S...STILL ABOVE NORMAL THOUGH. SATURDAY NIGHT THE COLD FRONT WILL SINK SLOWLY SOUTHWARD AND STALL AS IT BECOMES PARALLEL WITH THE MEAN 850-500 HPA FLOW. EXPECT SHOWERS AND THUNDERSTORMS TO DIMINISH FROM NORTHWEST TO SOUTH SATURDAY NIGHT...THOUGH WITH THE ATMOSPHERE REMAINING UNSTABLE CANNOT RULE OUT A SHOWER ANY TIME AND THUS WILL MAINTAIN A LOW CHC POP THROUGH THE NIGHT. CLOUDS WILL REMAIN THROUGH THE NIGHT AND TEMPERATURES WILL DROP BACK ONLY INTO THE MID AND UPPER 60S. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... ON SUNDAY...A STALLED FRONTAL BOUNDARY SHOULD BE ORIENTED W-E ACROSS THE STATE. THE GFS DRIFTS THIS BOUNDARY NORTHWARD A TAD DURING THE DAY...BUT WITH THE BOUNDARY AND CONTINUED INSTABILITY IN PLACE AND PRECIPITABLE WATER STILL WELL ABOVE AN INCH...WILL CONTINUE WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGHOUT THE DAY. IT IS TOO DIFFICULT TO DETERMINE AT THIS TIME HOW MUCH...HOW LONG...AND HOW WIDESPREAD SHOWER ACTIVITY WILL BE THOUGH. LABOR DAY...THE FRONT FINALLY WORKS ITS WAY OFF TO THE EAST IN RESPONSE TO A FAIRLY STRONG SHORTWAVE THAT WILL BE MOVING THROUGH. THIS FEATURE CAN BE FOUND OVER THE TOP OF THE GULF OF AK RIDGE AT 19Z WED...AND WILL TRACK SOUTHEASTWARD ACROSS SW CANADA AND INTO THE GREAT LAKES BY MONDAY. THIS SHOULD MARK THE END OF AN UNSETTLED PERIOD OF WEATHER AND BRING DRY CONDITIONS BY MONDAY AFTERNOON...POSSIBLY EARLIER FOR WESTERN NY AND CENTRAL NY BY MONDAY AFTERNOON OR EVENING...AT LEAST ACCORDING TO CURRENT MODEL GUIDANCE. SO POSSIBLY THE LAST DAY OF THE HOLIDAY WEEKEND MAY END UP BEING QUITE NICE. SKIES SHOULD CLEAR NICELY MONDAY NIGHT WITH DRY WEATHER THROUGH WEDNESDAY UNDER A COOL NORTHERLY OR NORTHEASTERLY FLOW. TYPICAL VALLEY FOG WILL BE THE NORM BOTH MONDAY NIGHT AND TUESDAY NIGHT. EARLIER MODELS HAD 850MB TEMPERATURES DROPPING INTO THE SINGLE DIGITS...BUT THE PAST FEW MODEL RUNS HAVE TRENDED A BIT WARMER. WILL STILL FORECAST HIGHS IN THE UPPER 60S AND LOWS IN THE 50S...COOLER IN THE VALLEYS. && .AVIATION /08Z THURSDAY THROUGH MONDAY/... THE ONLY REAL ISSUE FOR AVIATION IS THE TIMING AND INTENSITY OF SHOWERS AND THUNDERSTORMS TODAY. OTHERWISE...WINDS WILL BE ON THE LIGHT SIDE...AND CIGS/VSBY SHOULD BE VFR OUTSIDE OF SHOWERS. RADAR SHOWS A FAIRLY SOLID LINE OF SHOWERS AND THUNDERSTORMS APPROACHING...WITH THIS LIKELY TO REACH BUF/IAG/JHW BETWEEN 07Z AND 08Z. GIVEN FAIRLY ACTIVE LIGHTNING...AND MODEL GUIDANCE WHICH SUGGESTS THIS LINE SHOULD HOLD TOGETHER INTO THIS MORNING...WILL INTRODUCE TSTMS INTO TAFS FOR THESE LOCATIONS. IT NOW APPEARS LIKELY THAT THERE WILL BE A 2-3 HOUR TSTM PERIOD FOR THESE TAFS...HOWEVER VSBY/CIG RESTRICTIONS SHOULD GENERALLY BE BRIEF AND LIKELY IN THE IFR CATEGORY. THIS LINE SHOULD WEAKEN THROUGH MID-MORNING...WITH MORE DAYTIME INSTABILITY SHOWERS FOLLOWING THIS. ITS HARD TO RULE OUT A SHOWER FOR THE REMAINDER OF TODAY...THOUGH COVERAGE SHOULD BE SCATTERED IN NATURE. AS THE WARM FRONT LIFTS NORTHWARD LATER TODAY...EXPECT SLIGHTLY DRIER AND MORE STABLE AIR TO MOVE IN THIS EVENING WHICH WILL DIMINISH THE CHANCE FOR SHOWERS. EXPECT PATCHY FOG TO LOCALLY LOWER VSBY TO IFR OR LOWER LATE TONIGHT...THOUGH THIS WILL BE HIGHLY DEPENDENT ON WHERE IT CLEARS OUT. FOR NOW...SEE THE GREATEST POTENTIAL AT JHW...WHICH TENDS TO FOG IN QUICKLY. OUTLOOK... FRIDAY...MAINLY VFR. SATURDAY...VFR/MVFR WITH A CHANCE OF SHOWERS AND THUNDERSTORMS. SUNDAY...VFR/MVFR WITH SHOWERS AND THUNDERSTORMS LIKELY. MONDAY...VFR/MVFR WITH A CHANCE OF SHOWERS. && .MARINE... WINDS WILL CONTINUE TO BE ON THE LIGHT SIDE TODAY AND TONIGHT...WITH THE ONLY IMPACT ON THE WATERS BEING THUNDERSTORMS...WHICH WILL BE MOST WIDESPREAD THIS MORNING. WINDS WILL PICK UP IN ADVANCE OF A COLD FRONT ON FRIDAY...WHICH WILL GRADUALLY CROSS THE WATERS LATE FRIDAY NIGHT. AT THIS TIME...EXPECT WINDS TO REMAIN BELOW 20 KTS...THOUGH THE POSSIBILITY OF SMALL CRAFTS CANNOT BE RULED OUT. AFTER THIS...A WEAK FLOW SETS UP FOR SUNDAY...WITH WINDS AGAIN LIKELY TO BE FAIRLY LIGHT. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...APFFEL NEAR TERM...APFFEL SHORT TERM...THOMAS LONG TERM...ZAFF AVIATION...APFFEL MARINE...APFFEL/THOMAS
In the hours before
Special weather statement, Sep 1, 3:39 AM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 339 AM EDT THU SEP 1 2011 NYZ001-002-010845- NIAGARA-ORLEANS- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA 339 AM EDT THU SEP 1 2011 ...STRONG THUNDERSTORMS OVERNIGHT... AT 335 AM SEVERAL STRONG THUNDERSTORMS WITH FREQUENT CLOUD TO GROUND LIGHTNING STRIKES WERE PASSING EASTWARD ACROSS NIAGARA COUNTY. THESE STORMS NEAR WILSON...NEWFANE AND PENDLETON ARE MOVING EASTWARD AND WILL REACH THE VICINITIES OF BARKER...GASPORT AND RAPIDS BETWEEN 340 AM AND 355 AM. THUNDERSTORMS WILL CONTINUE AND REACH THE ORLEANS COUNTY LINE BY 4 AM AND PASS THROUGH THE COUNTY DURING THE 4 AM HOUR. IN ADDITION TO FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 40 MPH...A HEAVY DOWNPOUR AND SMALL HAIL ARE POSSIBLE. THOMAS
Special weather statement, Sep 1, 4:33 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
433 AM EDT THU SEP 1 2011
NYZ019-020-085-010930-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-
433 AM EDT THU SEP 1 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 429 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR LAKE ERIE BEACH...AND
MOVING EAST AT 30 MPH.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
EDEN...
SILVER CREEK...
NORTH COLLINS...
HAMBURG...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!
LAT...LON 4255 7923 4256 7916 4261 7913 4265 7908
4269 7906 4271 7904 4271 7899 4274 7895
4279 7849 4247 7851 4244 7915 4252 7928
THOMASThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 4:35 AM EDT | Special Marine Warning | BUF | 40 min | |
| Sep 1, 5:30 AM EDT | Areal Flood Advisory | BUF | Cattaraugus, Chautauqua | 3 hr |
| Sep 1, 6:56 AM EDT | Flash Flood Warning | BUF | Cattaraugus | 102 min |
Nearby
Special Weather Statements in New York, 2011Every special weather statement in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.